Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 196, NWS Omaha, NE

August 4, 2012Boone County, Madison County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 4, 2012, 1:39 AM CDT for Boone County, Madison County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 1:39 AM CDT (06:39 UTC)
Expired
Aug 4, 2012, 2:30 AM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, NE, Madison County, NE

The radar

The Omaha radar (KOAX), 132 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1712 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

519 
WUUS53 KOAX 040639
SVROAX
NEC011-119-040730-
/O.NEW.KOAX.SV.W.0196.120804T0639Z-120804T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
139 AM CDT SAT AUG 4 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN BOONE COUNTY IN NORTHEAST NEBRASKA...
  CENTRAL MADISON COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 230 AM CDT

* AT 137 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF NEWMAN
  GROVE...OR 24 MILES SOUTHWEST OF NORFOLK...AND MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BATTLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4192 9784 4195 9783 4209 9751 4188 9739
      4179 9783 4191 9791
TIME...MOT...LOC 0637Z 246DEG 25KT 4189 9785 
WIND...HAIL 60MPH 1.00IN

$$

FOBERT
2 follow-up statements
016 
WWUS53 KOAX 040713
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
213 AM CDT SAT AUG 4 2012

NEC011-040740-
/O.CAN.KOAX.SV.W.0196.000000T0000Z-120804T0730Z/
BOONE NE-
213 AM CDT SAT AUG 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN BOONE
COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
MOVED OUT OF THE WARNED AREA THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4204 9762 4209 9751 4188 9739 4183 9761
      4184 9762 4197 9764
TIME...MOT...LOC 0712Z 259DEG 26KT 4191 9754 

$$

NEC119-040730-
/O.CON.KOAX.SV.W.0196.000000T0000Z-120804T0730Z/
MADISON NE-
213 AM CDT SAT AUG 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM
CDT FOR NORTHEASTERN MADISON COUNTY...

AT 209 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR BATTLE CREEK...OR 10 MILES SOUTHWEST OF
NORFOLK...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL MAY ALSO
ACCOMPANY THE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
BATTLE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY
RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4204 9762 4209 9751 4188 9739 4183 9761
      4184 9762 4197 9764
TIME...MOT...LOC 0709Z 259DEG 26KT 4191 9754 
WIND...HAIL 60MPH 0.88IN

$$

FOBERT
920 
WWUS53 KOAX 040724
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
224 AM CDT SAT AUG 4 2012

NEC119-040734-
/O.EXP.KOAX.SV.W.0196.000000T0000Z-120804T0730Z/
MADISON NE-
224 AM CDT SAT AUG 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY
WILL EXPIRE AT 230 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER GUSTY WINDS OF 40 TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 4204 9762 4209 9751 4188 9739 4183 9761
      4184 9762 4197 9764
TIME...MOT...LOC 0724Z 246DEG 25KT 4191 9754 

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 11:54 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 3, 11:54 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1154 PM CDT FRI AUG 3 2012

.AVIATION...
06Z TAFS FOR KOFK...KLNK AND KOMA.

COLD FRONT APPROACHING KOFK AT 06Z WILL SWEEP THROUGH EASTERN
NEBRASKA BY 12Z. INITIALLY A WIND SHIFT TO THE NORTHWEST AT 15KTS
WILL ACCOMPANY THE FRONT. THEN SCATTERED SHOWERS AND THUNDERSTORMS
BEHIND THE FRONT WILL MOVE INTO KOFK BY 13Z...THE KOMA AND KLNK BY
18Z. GENERALLY VFR CIGS BETWEEN FL050 AND FL100 CAN BE
EXPECTED...HOWEVER BRIEF MVFR CIGS/VSBYS ARE LIKELY WITH ANY
THUNDERSTORMS. PRECIPITATION SHOULD END AT KOFK BY 18Z...THEN
BEFORE 00Z AT KOMA AND KLNK. CLEAR SKIES WILL FOLLOW.

DERGAN

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT FRI AUG 3 2012/

DISCUSSION...

SYNOPSIS...12Z UPPER AIR ANLS INDCD 80 KT H3 JET DIVING INTO THE
NORTHERN ROCKIES ACRS MT. THIS JET WAS ASSOCIATED WITH A CLOSED
MID LEVEL CIRCULATION AND A 90 M H5 HEIGHT FALL. STG MID LEVEL
LAPSE RATES ASSOCIATED WITH AN EML EXTNDG ACRS THE CNTRL AND WRN
HI PLAINS WITH H7 TO H5 DELTA-T GREATER THAN 20 C. THIS EML WAS
CAPPING OFF A SEASONABLY MOIST LOWER LEVEL ATMOSPHERE WITH +15 C
H85 DEWPOINTS FM WRN KS INTO WRN NEB. 19Z SFC ANLYS INDCD A STG
CDFNT FM NRN SD INTO NW NEB WITH LOW PRES AROUND KPIR.

FORECAST...SIGNIFICANT CHANGES ARE IN STORE FOR THE FA AS THE
PREVIOUSLY MENTIONED UPPER LEVEL SYSTEM ROTATES THROUGH THE CNTRL
AND NRN PLAINS OVER THE NEXT 36 HOURS. SFC CDFNT WILL DROP TOWARD
OUR NW FA BY THIS EVNG WITH 2-3 MB 3-HR PRES RISES BEHIND THE FNT.
THE ATMOSPHERE ALONG AND AHEAD OF THE FNT IS BECOMING MODERATELY
UNSTABLE WITH OBJECTIVE ANALYSIS INDCG 2-3 K J/KG OF MLCAPE WHICH
IS ALSO SUPPORTED FM 12Z ROABS. THOUGH MID AFTN VISIBLE SAT
IMAGERY INCS THAT THE ATMOSPHERE REMAINS CAPPED OVER NEB ALNG THE
CDFNT. THIS CAP IS EXPECTED TO ERODE OVER THE NEXT 2-3 HRS AS THE
TEMPERATURES AHEAD OF THE FNT SOAR TO 100 AND UPPER LEVEL SUPPORT
INCREASES. THIS SHOULD LEAD TO CI BY 22-23Z ALNG THE CDFNT INTO
NRN NEB. THE COMBINATION OF THE THE INSTABILITY AND EFFECTIVE
SHEAR OF 30-35 KT WILL ALLOW FOR SOME ORGANIZATION TO THE
CONVECTION OVER THE FAR NRN CWA WITH A FEW SVR STORMS POSSIBLE.
THE MAIN THREAT WOULD BE WIND AND HAIL. STRONGER DEEP-LAYER SHEAR
ACRS THE SD/MN WILL LIKELY LEAD TO A FASTER PROPAGATION OF THE
CONVECTION TO OUR N...ALLOWING FOR THE TSRA IN OUR FA TO BECOME
INCREASINGLY ALIGNED WEST TO EAST WITH A SLOW SWD PROPAGATION
EXPECTED. THUS WILL CONFINE POPS /IN THE LIKELY CAT/ TO THE NRN
CWA THIS EVNG. AFTER MIDNIGHT THE CONVECTION WILL GENERALLY WEAKEN
WHILE TRYING TO SHIFT SWD WITH ONLY SCHC POPS WARRANTED ALNG AND S
OF I-80. WE WILL LIKELY SEE AN INCREASE IN SHOWERS BEHIND THE FNT
OVER NE NEB LATE TONIGHT AND INTO SAT MRNG AS STG UPPER LEVEL
SUPPORT BECOMES JUXTAPOSED WITH THE MID LEVEL FRONTOGENESIS AND
WEAK STABILITY. THIS ACTIVITY SHOULD GENERALLY PUSH E OF THE FA BY
MID DAY ON SAT AS THE SFC FNT SHIFT S OF THE FA. THERE IS A SMALL
CHANCE OF A FEW EARLY AFTN STORMS NEAR THE KS/NEB AND IA/MO
BORDER BEFORE THE INSTABILITY AND FNT SHIFT EWD.

TEMPERATURES WILL BE SOME 15 TO 20 DEGREES COOLER ON SAT OVER
MOST OF THE AREA WITH A GOOD DEAL OF MORNING CLOUDS AND A NW WIND.
SFC HIGH PRESSURE WILL OVERSPREAD THE FA ON SAT NIGHT LEADING TO A
VERY NICE NIGHT WITH CLEAR SKIES...LIGHT WINDS AND COOL
TEMPERATURES. DRY WEATHER WILL CONT FOR SUN AND A GOOD DEAL OF MON
WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL.

BOUSTEAD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 3, 4:47 PM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 PM CDT FRI AUG 3 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-041200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
447 PM CDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE DURING THE EVENING ACROSS NORTHEAST NEBRASKA...MAINLY
NORTHWEST OF A LINE FROM THURSTON TO WISNER AND PLATTE CENTER.
A COLD FRONT DRIFTING INTO THE AREA WILL TAP HIGH INSTABILITY
ACROSS THE REGION TO PRODUCE THE POTENTIALLY SEVERE STORMS. HIGHER
SHEAR NEAR AND NORTH OF THE SOUTH DAKOTA BORDER WILL FOCUS MOST OF
THE SEVERE STORMS THERE.

AFTER MIDNIGHT...THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE
OUTLOOK AREA AS THE COLD FRONT SLOWLY SINKS SOUTHEAST...WITH THE
CHANCE FOR STORMS PERSISTING THROUGH MUCH OF SATURDAY. SEVERE
STORMS ARE NOT EXPECTED WITH THE ACTIVITY AFTER MIDNIGHT AND
THROUGH SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT...AND
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR SATURDAY.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:29 PM CDTSevere Thunderstorm WarningOAXKnox31 min
Aug 4, 2:01 AM CDTSevere Thunderstorm WarningOAXMadison, Platte, Stanton29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.